Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 20, 2001, 1:55 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2001, 1:55 PM EDT (17:55 UTC)
- Expired
- Aug 20, 2001, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS51 KOKX 201755 SVROKX CTC001-201845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 155 PM EDT MON AUG 20 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT * UNTIL 245 PM EDT * AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF NEW CANAAN...OR ABOUT 7 MILES SOUTHEAST OF MOUNT KISCO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES NORTHWEST OF NEW CANAAN AT 210 PM EDT 4 MILES NORTHWEST OF WILTON AT 220 PM EDT 8 MILES NORTHWEST OF TRUMBULL AT 245 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4114 7365 4105 7357 4121 7316 4132 7323
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:20 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 20, 10:20 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1020 AM EDT MON AUG 20 2001 DISC...WILL HAVE TO MAKE A FEW CHANGES TO THE PREV FCST. FOR THE START SPC HAS PUT US IN THE SLIGHT RISK FOR TSTM ACTIVITY FOR THIS AFTN. LOOKING AT THE MRNG SOUNDINGS WE BEGIN THE DAY A BIT UNSTABLE AND WITH THE WRM FNT JUST TO OUR S AND SOME SHWRS ALREADY BREAKING OUT AND MOVING TO THE N. AS THE FNT MOVS TO THE N AND THE SLOW MOVNG CDFNT/TROF APPROACHES FM THE W WE WILL DESTABLIZE A BIT MORE AHND THE THREAT OF SHWRS/TSTMS WILL BECOME A GREATER RISK. THERE IS SOME DRYING AT THE H7 LVL AND THIS MAY HELP KP THE THREAT OF HVY SHWRS DOWN SOME...BUT AS WE DO BECOME A MORE UNSTABLE AND THE MOIST WORKS ITS WAY INTO OUR RGN WE CUD GET SOME GUSTY WINDS AND HVY RAINFALL. SOUNDINGS OUT OF ALB AND BUF SHOW THE MOIST IS UP TO THE H7 LVL AND THIS WILL WORK INTO OUR RGN BY THE AFTN HRS. ETA BUFKIT SHWS THAT THERE ARE 30 TO 40 KT WINDS UP INTO THE LWR LVLS AND THIS TOO CUD GET DOWN WITH THE SHWR ACTIVITY. EARLY MRNG CLDS ARE BEGINNING TO BREAK UP AND THE SUN IS STRTNG TO APPEAR AND THIS WILL ONLY ENHANCE US TO DESTABILIZE. THETA RIDGE MOVS IN BY 00Z AND THE ETA MODEL SHOWS THE RIDGE IS OVR US ARND THEN. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:19 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region | 26 min |
| Aug 20, 2:39 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region | 36 min |
| Aug 20, 2:48 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 42 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.